Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 274, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 22, 2003, 5:46 PM CDT for Neosho County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2003, 5:46 PM CDT (22:46 UTC)
- Expired
- Aug 22, 2003, 6:45 PM CDT
- In force
- 59 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Neosho County, KS
The radar
The Tulsa radar (KINX), 150 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 406 J/kg
- Mixed-layer CIN
- -332 J/kg
- Mixed-layer LCL
- 2053 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 222246 SVRICT KSC133-222345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 546 PM CDT FRI AUG 22 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NEOSHO COUNTY IN SOUTHEAST KANSAS * UNTIL 645 PM CDT. * AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF ERIE...OR ABOUT 13 MILES SOUTHEAST OF CHANUTE...MOVING WEST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR GALESBURG AROUND 615 PM CDT... NEAR THAYER AROUND 645 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR NEOSHO COUNTY UNTIL 645 PM CDT. LAT...LON 3746 9519 3761 9520 3761 9551 3740 9552 $$ /KLEINSASSER NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:42 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 22, 3:42 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...FCST NUMBERS BELOW NATIONAL WEATHER SERVICE WICHITA KS 342 PM CDT FRI AUG 22 2003 VERY HOT TEMPS LOOK TO CONTINUE THROUGH MONDAY THUS KEEPING OUR TRIPLE DIGIT STREAK ALIVE FOR A POSSIBLE 10 STRAIGHT DAYS. A COLD FRNT WILL TRY AND SNAP THIS HOT STREAK EARLY NEXT WEEK...AND ALSO GIVE MUCH OF THE REGION A DECENT CHANCE OF RAIN. TNGHT WATER VAPOR CURRENTLY SHOWS WEAK UPPER LOW MOVING INTO W TX WHICH WILL TAKE UPPER SUPPORT SOUTHWARD ALONG WITH IT...HOWEVER THIS MORNINGS CONVECTION OVER S CENTRL LEFT A BNDY IN PLACE WHICH COULD SPARK SOME RE-DEVELOPMENT FOR LATE THIS AFTERNOON...THUS WILL CARRY 20 POPS DURING THE EVENING TIME FRAME IN SOUTHERN KS. SAT-SUN COOLER AIRMASS CURRENTLY IN PLACE OVER NEBR AND IOWA LOOKS TO REMAIN NORTH OF OUR AREA WHICH WAS ADVERTISED TO GIVE US SOME SOME RELIEF...THEREFORE THE HOT TEMP SAGA LOOKS TO CONTINUE THRU THE WEEKEND WITH HIGHS REMAINING IN THE TRIPLE DIGITS FOR MOST AREAS. DRY WX SHOULD ALSO RESULT WITH UPPER RIDGE CENTER CAMPING OUT OVER KS. MON ONE MORE HOT DAY TO GO THIS PERIOD AS TEMPS REACH THE TOASTY TRIPLE DIGITS AGAIN. SFC FRNT WILL MAKE ITS TREK SOUTHWARD ACROSS THE UPPER PLAINS DURING THE DAY AND SHOULD REACH NW KANSAS LATER IN THE AFTERNOON. STORM DEVELOPMENT LOOKS LIKE A PRETTY GOOD BET ALONG THE FRNT AS CONVERGENCE IS FAIRLY STRONG. THIS ACTIVITY WILL TRY AND SPREAD SOUTHWARD ACROSS THE CWA MONDAY NIGHT. CURRENT POPS LOOK PRETTY GOOD AND WILL NOT ALTER THEM MUCH. EXTENDED: TUES-FRI COOLER TEMPS ON THE WAY FOR THE CENTRL PLAINS WITH PRECIP CHANCES CONTINUING ON TUES FOR LOCATIONS NEAR AND S OF THE FRNT. WILL KEEP BROAD BRUSH 20 POPS GOING FOR TUES UNTIL FRNTL POSITION CAN BE BETTER DIAGNOSED WITH LATER MODEL RUNS...OTHERWISE THINGS LOOK TO DRY OUT WITH TEMPS COOLING BACK. IF FRNT SLOWS DOWN AND DOES NOT PUSH THRU THE CWA ON TUESDAY TEMPS WILL HAVE TO BE RAISED SOME FOR AREAS ALONG AND S OF THE FRNT. MODELS ARE ADVERTISING A COOLER AIRMASS SETTLING OVER KS ON WED/THUR WITH TEMPS DROPPING INTO THE 80S. WILL NOT GO THAT COOL AT THIS JUNCTURE BUT RATHER START A DOWNWARD TREND TO TEMPS AND LOWER THEM INTO LOWER 90S. WOULD NOT BE SURPRISED TO SEE LATER SHIFTS DROP THEM INTO THE 80S ESPECIALLY IF MODELS KEEP SUGGESTING THIS COOLER AIRMASS VENTURING SOUTHWARD BEHIND THE FRNT. HIGH TEMPS LOOK TO WARM BACK UP COME FRI. FCSTID = 15/JAKUB ICT 72 102 71 102 / 20 5 5 5 HUT 71 102 71 103 / 20 5 5 5 EWK 71 101 71 102 / 10 5 5 5 EQA 71 100 71 101 / 20 5 5 5 WLD 72 101 72 101 / 20 5 5 5 RSL 69 103 70 103 / 10 5 5 5 GBD 71 103 72 104 / 20 5 5 5 SLN 73 103 71 104 / 10 5 5 5 MPR 71 101 71 102 / 10 5 5 5 CFV 71 99 72 99 / 10 5 5 5 CNU 70 98 71 99 / 10 5 5 5 K88 69 98 71 98 / 10 5 5 5 .ICT... KS...NONE.
Hazardous weather outlook, Aug 22, 11:35 AM CDT, 6 hours 11 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-231030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1135 AM CDT FRI AUG 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT HEAT INDICES OF 100 TO 105 ARE EXPECTED BETWEEN 1 PM AND 6 PM, ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING, ROUGHLY ALONG AND SOUTH OF HIGHWAY 400. THE STRONGER STORMS MAY PRODUCE WIND GUSTS UP AROUND 60 MPH AND NICKEL SIZED HAIL. STORMS WILL BE ISOLATED AND SHORT LIVED, SO NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY NIGHT AS A COLD FRONT SLICES THROUGH THE AREA. A FEW OF THESE STORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT, DUE TO THE ISOLATED NATURE OF ANY STORMS THAT DEVELOP. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM JMC/HOWERTON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 11:13 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.